Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Jackson, KY

August 1, 2018Bath County, Montgomery County, Powell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 1, 2018, 8:32 AM EDT for Bath County, Montgomery County, Powell County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2018, 8:32 AM EDT (12:32 UTC)
Expired
Aug 1, 2018, 11:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:15 AM EDTFLASH FLOOD1 Ssw Levee, KYOREAR ROAD CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WGUS53 KJKL 011232
FFWJKL
KYC011-173-197-011530-
/O.NEW.KJKL.FF.W.0025.180801T1232Z-180801T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
832 AM EDT WED AUG 1 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northwestern Powell County in east central Kentucky...
  Southeastern Montgomery County in east central Kentucky...
  South central Bath County in east central Kentucky...

* Until 1130 AM EDT.

* At 831 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in the last 3 hours. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Owingsville, Jeffersonville, Camargo, Clay City, Westbend, Peeled
  Oak, Preston, Powell Valley, Howards Mill, Walkers Crossing,
  Kendall Springs and Upper Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3812 8370 3786 8394 3787 8400 3789 8400
      3813 8379

$$

KAS
2 follow-up statements
677 
WGUS73 KJKL 011410
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1010 AM EDT WED AUG 1 2018

KYC011-173-197-011530-
/O.CON.KJKL.FF.W.0025.000000T0000Z-180801T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Powell KY-Montgomery KY-Bath KY-
1010 AM EDT WED AUG 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR
NORTHWESTERN POWELL...SOUTHEASTERN MONTGOMERY AND SOUTH CENTRAL BATH
COUNTIES...

At 1005 AM EDT, Doppler radar indicated that heavy rain had fallen 
across the warned area. Up to two inches of rain has already fallen 
through the early morning. Light, to at times moderate rain will 
continue across the area for at least another hour. This in 
combination with runoff from recent heavy rainfall is expected to 
lead to flash flooding. County dispatch is reporting high water 
along some of the area roads as well. 

Some locations that will experience flooding include...
Owingsville, Jeffersonville, Camargo, Clay City, Westbend, Peeled
Oak, Preston, Powell Valley, Howards Mill, Walkers Crossing, Kendall
Springs and Upper Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3812 8370 3786 8394 3787 8400 3789 8400
      3813 8379

$$

RAY
777 
WGUS73 KJKL 011534
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1134 AM EDT WED AUG 1 2018

KYC011-173-197-011541-
/O.EXP.KJKL.FF.W.0025.000000T0000Z-180801T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Powell KY-Montgomery KY-Bath KY-
1134 AM EDT WED AUG 1 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN POWELL...SOUTHEASTERN
MONTGOMERY AND SOUTH CENTRAL BATH COUNTIES HAS EXPIRED...

The heavy rain has ended across the area. However, areal flood 
warning has been issued for northwestern Powell and south central 
Montgomery counties until 230 PM EDT. County Dispatch Offices 
reported that a portion of Adams Ridge Road was close in Clay City 
and parts of Orear Road in Montgomery County were closed due to high 
water. This was due to excessive runoff from heavy rainfall through 
the morning. Please continue to heed any remaining road closures.

LAT...LON 3812 8370 3786 8394 3787 8400 3789 8400
      3813 8379

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:00 AM EDT, 32 minutes earlier.

Area forecast discussion, Aug 1, 8:00 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
800 AM EDT Wed Aug 1 2018

.UPDATE...
Issued at 730 AM EDT WED AUG 1 2018

Did another update to fine tune the PoPs and Wx through the rest
of the morning based on the radar trends and also the latest CAMs
guidance. Updated the T and Td grids, as well, to incorporate the
current obs and trends. These have been sent to the NDFD and web
servers.

&&

.SHORT TERM...(Today through Thursday)
Issued at 425 AM EDT WED AUG 1 2018

07z sfc analysis shows low pressure through the Ohio Valley with a
a weak cold front slowly pressing southeast toward the area. The
flow and moisture convergence ahead of this boundary is
maintaining showers and a few embedded thunderstorms across
central and eastern Kentucky early this morning - favoring our
western and northern counties. This convection combined with
plenty of clouds is limiting the fog induced visibility
restrictions to places that recently saw rainfall rather than the
more typical valley locations. Likewise, the moist environment is
keeping conditions fairly uniform through eastern Kentucky with
temperatures generally near 70 degrees and dewpoints in the mid
to upper 60s. Winds remain light and variable, as well. So far,
early this morning, the more concentrated areas of rain have been
progressive enough to forestall any excessive rainfall concerns.
That may not be the case going forward.

The models remain in great agreement aloft through the short term
portion of the forecast as they all slowly dampen a trough
currently stuck over the Ohio Valley. The core of the energy
associated with this lifts north out of the area today, but
additional batches develop through the southeast parts of Kentucky
into Thursday - bolstered by the blocking Bermuda High off the
East Coast and deep level southwest flow through the southern and
central Appalachians. It is this flow that will support a
continual stream of high moisture air into the eastern parts of
the JKL CWA and moreso on the eastern slopes of the Appalachians
through at least Thursday night. Prolonged upper level divergence
will also help to drive the precipitation potential for the
southern Appalachians. The moisture will interact with the
boundary as it stalls just to our southeast and maintain a heavy
rain threat across our far southeast counties - though the upslope
component will favor the other side of the Appalachians where a
greater threat for excessive rains will exist and persist. For
now, will hold off on any flood watches for this area, though they
may be necessary if enough convection is able to spill into the
western slopes over the next 48 hours, or so. Have followed a
general model blend for the grids with a greater emphasis on the
CAMs models today and tonight for weather details and QPF
placement.

Sensible weather will feature continued seasonably cool weather
during the days due to clouds and convection while temperatures
will be uniformly mild tonight amid similar conditions limiting
the diurnal temperature spread. For today the western parts of the
area will be more favored for showers and storms as the front
presses into the area with flood concerns limited to areas of
training cells. However, tonight and Thursday will see the better
convection and QPF move into the eastern parts as that front
begins to stall and forecasted rain totals will need to be
considered for possible headlines going forward.

Again used the CONSShort and ShortBlend as the starting point for
the grids with only minor adjustments to temperatures through
Thursday given the moisture and convection around - though did go
a couple of degrees warmer for highs today as most places will not
be a washout. The PoPs were adjusted mainly higher for our
western parts tonight and Thursday due to uncertainty with the
stalling of the frontal boundary and any spill over from the
convection to the southeast.

.LONG TERM...(Thursday night through Tuesday)
Issued at 300 AM EDT WED AUG 1 2018

A slow moving boundary will be exiting the Commonwealth to begin the
long term. Upper level forcing will weaken as we head into the
weekend as well, as an upper level trough that extended over the
Great Lakes into the Mississippi Valley diminishes. At the surface,
high pressure will set up to the southeast of Kentucky, bringing in
warm, moist air from the Gulf. With this pattern and modest
instability, summertime afternoon/evening showers and thunderstorms
will be possible throughout the extended. Since the models were in
good agreement, did not stray from the Blend. Although, did add a
temperature split in the river valleys for both Sunday and Monday
mornings due to light, southerly flow and clearing skies.

High temperatures Friday will be in the lower 80s, but will increase
to the mid 80s through Tuesday. Low temps will be in the mid to
upper 60s through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 800 AM EDT WED AUG 1 2018

Showers and embedded thunderstorms will continue to move through
the area this morning and into the afternoon. Expect to see some
cig and visibility reductions with this convection - particularly
this morning. While showers and rogue storms will continue to be
a threat through the afternoon and into the evening. MVFR/VFR
conditions should largely return by early afternoon most places.
The convection will favor the western parts of the area this
morning and then the east later this afternoon and tonight. Winds
will remain light away from any storms - generally out of the
southwest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...CGAL
AVIATION...GREIF
Hazardous weather outlook, Aug 1, 3:30 AM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
330 AM EDT Wed Aug 1 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
330 AM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms can be expected today and into
tonight. Some of these will contain heavy rainfall, frequent cloud
to ground lightning, and gusty winds. The repeated rounds of
showers and storms may lead to minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times Thursday through Tuesday,
mainly during the afternoon and evening hours. Locally heavy
rainfall will be a concern during this time - especially near the
Virginia border on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GREIF/CGAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:56 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Menifee, Montgomery, Powell, Rowan3 hr
Aug 1, 8:14 AM EDTAreal Flood AdvisoryJKLEstill, Powell3 hr
Aug 1, 11:30 AM EDTAreal Flood WarningJKLMontgomery, Powell6 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.